Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 203, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2018, 4:43 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 4:43 PM CDT (21:43 UTC)
- Expired
- Jul 14, 2018, 5:01 PM CDT
- In force
- 18 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties McLean County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 109 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313 WUUS53 KBIS 142143 SVRBIS NDC055-057-142245- /O.NEW.KBIS.SV.W.0203.180714T2143Z-180714T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND 443 PM CDT SAT JUL 14 2018 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... Central McLean County in south central North Dakota... Northeastern Mercer County in south central North Dakota... * Until 545 PM CDT. * At 442 PM CDT, a severe thunderstorm was located 6 miles north of Beulah Bay Recreation Area, or 15 miles west of Garrison, moving southeast at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Hazen Bay Recreation Area around 505 PM CDT. Fort Stevenson State Park around 515 PM CDT. Pick City and Lake Sakakawea State Park around 520 PM CDT. Riverdale around 530 PM CDT. Other locations impacted by this severe thunderstorm include Emmet and White Shield. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4758 10191 4771 10179 4755 10120 4730 10144 TIME...MOT...LOC 2142Z 299DEG 19KT 4759 10174 TORNADO...POSSIBLE HAIL...1.25IN WIND...<50MPH $$ ABELING
1 follow-up statement
540
WWUS53 KBIS 142201
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
501 PM CDT SAT JUL 14 2018
NDC055-057-142211-
/O.CAN.KBIS.SV.W.0203.000000T0000Z-180714T2245Z/
McLean ND-Mercer ND-
501 PM CDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCLEAN AND
NORTHEASTERN MERCER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central North Dakota.
LAT...LON 4758 10191 4771 10179 4755 10120 4730 10144
TIME...MOT...LOC 2158Z 299DEG 19KT 4754 10161
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:54 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 14, 2:54 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 254 PM CDT Sat Jul 14 2018 .SHORT TERM...(This evening through Sunday) Issued at 227 PM CDT Sat Jul 14 2018 Latest satellite and surface observations at 230 pm CDT show a narrow band of towering cu forming in the vicinity of the cold front, from Kenmare in Ward county southwest to just near Dickinson, to western Slope and Bowman counties. As the cold front moves east through the remaining afternoon hours, the weak cap will be broken and expect thunderstorm initiation along the frontal zone as it moves east. The current forecast anticipates a narrow band of cape and shear across central North Dakota in the vicinity of the frontal zone late this afternoon and evening. The forecast zero to 6 km shear vectors cross the frontal zone nearly perpendicular so discrete cells will be favored initially, but the shear begins to align with the frontal zone in the evening so a more linear form of convection will be then favored. GOES 16 satellite meso sector is in place over the northern plains through 09z in anticipation of severe convection. The convection will is expected to move east of teh region after midnight. On Sunday, the upper low will advance east into Ontario with h500 ridging moving into the northern plains. Expect much cooler temperatures Sunday as the cold front ushers in temperatures in the 70s. .LONG TERM...(Sunday night through Saturday) Issued at 227 PM CDT Sat Jul 14 2018 Overall the long term trend will be dominated by a broad h500 ridge pattern, with a weak transient upper ripple moving through Tuesday night and Wednesday. This means slowly moderating temperatures from the 70s on Monday back into the 80s to around 90 by Thursday into the weekend. There will be a chance of thunderstorms Tuesday night and Wednesday, and again Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Jul 14 2018 Hazards to aviation will focus on scattered thunderstorms expected to form along a cold front moving into central and southwest North Dakota by mid afternoon. Threat of thunderstorms will end after 03-05Z. VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 14, 3:52 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 352 PM CDT Sat Jul 14 2018 NDZ003>005-011>013-018>023-025-033>037-040>048-050-051-152100- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 352 PM CDT Sat Jul 14 2018 /252 PM MDT Sat Jul 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Hot the rest of the afternoon. Scattered thunderstorms developing west and spreading east this evening. Storms will move slowly eastward along a cold front through the evening. Storms will be weakening as they head into the Turtle Mountain and the James River Valley around sunset or shortly thereafter. Until then a few storms will be severe with hail up to half dollar size and wind gusts as high as 65 mph being the main threats, in addition to the lightning, of course. Brief but heavy rain will fall from the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms later Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters, caLL the National Weather Service in Bismarck with weather reports, 701-223-4582. NDZ001-002-009-010-017-031-032-152100- Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings- 352 PM CDT Sat Jul 14 2018 /252 PM MDT Sat Jul 14 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms later Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
In the hours before
Special weather statement, Jul 14, 3:34 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018
NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...
At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Halliday and Twin Buttes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228
ABELINGLocal storm report, Jul 14, 4:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 3 SSE DODGE 47.27N 102.18W
07/14/2018 DUNN ND PUBLIC
TORNADO ON THE GROUND.
&&
KSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:34 PM CDT | Special Weather Statement | BIS | Mercer | 26 min |
| Jul 14, 3:51 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 54 min |
| Jul 14, 4:09 PM CDT | Tornado Warning | BIS | Dunn, Mercer | 36 min |
| Jul 14, 4:29 PM CDT | Tornado Warning | BIS | Mercer | 31 min |
| Jul 14, 4:59 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 50 min |
| Jul 14, 5:08 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 37 min |
| Jul 14, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 43 min |
| Jul 14, 6:22 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 53 min |
| Jul 14, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.